Arkansas, 2008

High Wind in Arkansas, January 29, 2008

January 29, 2008 · NWS MEG · 12 events in 12 counties and zones

A strong low pressure system moved over East Arkansas during the late afternoon and evening hours of January 29th, 2008. Very strong gradient winds with speeds up to 70 mph occurred over the area as a result numerous reports of damage occurred.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong low pressure system moved over East Arkansas during the late afternoon and evening hours of January 29th, 2008. Very strong gradient winds with speeds up to 70 mph occurred over the area as a result numerous reports of damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 29, 2:34 PM CST, 6 minutes earlier.

Area forecast discussion, Jan 29, 2:34 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
234 PM CST TUE JAN 29 2008

.DISCUSSION...

DAMAGING STRAIGHT LINE WINDS...WITHIN AND OUTSIDE OF SEVERE
THUNDERSTORMS...THROUGH MIDNIGHT CST TONIGHT IS THE MAIN CONCERN.

LATEST MODELS WERE IN GOOD AGREEMENT THROUGH SATURDAY. USED A
BLEND OF THEM.

DID NOT MAKE MANY CHANGES TO THE PREVIOUS FORECAST TO FOCUS ON
THIS AFTERNOON/EVENING/S WEATHER.

AT 230 PM CST ACROSS THE MIDSOUTH...SHOWERS WITH HEAVY RAINFALL
WERE OCCURRING EAST OF THE MS RIVER...WHILE A NARROW LINE OF
THUNDERSTORMS WAS OVER EAST AR AND MO BOOTHEEL ALONG A DEVELOPING
DRY LINE. A COLD FRONT STRETCHED FROM NEAR CHICAGO ILLINOIS TO HOT
SPRINGS ARKANSAS. TEMPERATURES ACROSS THE MIDSOUTH RANGED FROM THE
UPPER 50S EAST OF JACKSON TN TO NEAR 70 WEST OF WALNUT RIDGE AR. A
TORNADO WATCH WAS IN EFFECT NORTH OF A HELENA AR TO HOLLY SPRINGS
MS TO DRESDEN TN LINE.

FIRST...SEVERE THUNDERSTORMS STILL REMAINS POSSIBLE OVER ALL
THE MIDSOUTH ALONG AND AHEAD OF THE COLD FRONT EXCEPT FOR AREAS
WEST OF A JONESBORO AR TO POCAHONTAS LINE WHERE DRY AIR MOVING
IN...SURFACE DEWPOINTS RAPIDLY FALLING INTO THE 30S. ONCE THE
FRONT CATCHES UP TO THE LINE OF STORMS CURRENTLY OVER EAST
AR...THINK THE STORMS WILL INTENSIFY AND SPEED UP. WEAK TO
MODERATE INSTABILITY...SURFACE LIFTED INDICES -2 TO -5...
COMBINED WITH EXCESSIVE ATMOSPHERIC WINDS SUPPORT SUPERCELLS.
APPEARS NEARLY ALL SEVERE THUNDERSTORMS WILL BE ALONG THE LINE
MENTIONED ABOVE WITH DAMAGING WINDS OVER 60 MPH THE MAIN HAZARD.
THERE REMAINS A POTENTIAL FOR TORNADOES AS LONG AS THE LINE STAYS
AHEAD OF THE COLD FRONT...MAINLY BEFORE 6 PM CST. THINK ANOTHER
WATCH WILL BE NEEDED TO COVER PARTS OF THE MIDSOUTH THAT ARE NOT
UNDER THE CURRENT WATCH. ALL SEVERE WEATHER WILL END BY 9 PM CST
AS THE COLD FRONT EXITS THE FORECAST AREA.

SECOND...STRAIGHT LINE DAMAGING WINDS MAY CAUSE WIDESPREAD
DAMAGE...EVEN AWAY FROM THUNDERSTORMS AND UNDER CLEAR SKIES THE
REST OF THIS AFTERNOON AND EVENING. AM CONSIDERING A HIGH WIND
WARNING FOR THE AREA BASED ON UPSTREAM OBSERVATIONS...51 KT GUST
AT RUSSELLVILLE ARKANSAS AT 2 PM CST. LATEST PRESSURE RISES OF
OVER 10 MB/3 HR HAVE BEEN OBSERVED BEHIND THE FRONT. WILL MAKE
DECISION BY 330 PM CST.

REGARDLESS...VERY STRONG WINDS 20 TO 30 MPH WITH GUSTS OVER 50 MPH
CAN BE EXPECTED THROUGH MIDNIGHT CST...AHEAD...ALONG...AND BEHIND
THE FRONT. THE STRONG WINDS MAY RESULT IN DOWNED TREES AND POWER
LINES ALONG WITH SCATTERED POWER OUTAGES. A WIND ADVISORY REMAINS
IN EFFECT UNTIL MIDNIGHT CST.

AFTER MIDNIGHT CST...QUIETER...DRY...MOSTLY CLEAR...AND MUCH
COLDER CONDITIONS WILL PREVAIL. PREFERRED THE COLD SIDE OF
GUIDANCE WITH LOWS IN THE 20S...AS MUCH AS 50 DEGREES COLDER
THAN THIS AFTERNOON.

BEYOND TONIGHT...THE NEXT BIG WEATHER MAKER APPEAR TO BE
THURSDAY INTO THURSDAY NIGHT AS ANOTHER STRONG LOW PRESSURE
SYSTEM MOVES THROUGH. BASED ON THE LATEST MODELS...WINTRY WEATHER
WITH POSSIBLE ACCUMULATIONS MAY OCCUR NORTH OF INTERSTATE 40...
PARTICULARLY NORTH OF A JONESBORO AR TO PARIS TN LINE. THE LATEST
MODEL TRACKS OF THE 700 MB LOW SUGGEST THE HEAVIEST WINTRY
PRECIPITATION WILL PROBABLY BE NORTH OF THE FORECAST AREA...
BUT STILL NORTHERN AREAS WILL NEED TO BE CLOSELY MONITORED. ACROSS
THE REST OF THE MIDSOUTH...MAINLY RAIN AND A FEW THUNDERSTORMS
WITH LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES WILL OCCUR. THIS MAY
CAUSE LOCALIZED FLOODING. SEVERE THUNDERSTORMS APPEAR UNLIKELY AT
THIS TIME WITH THE BEST INSTABILITY STAYING WELL SOUTH AND EAST OF
THE AREA.

THE UPCOMING WEEKEND APPEARS TO BE DRY AND COOL BEFORE DEEP MOISTURE
AND WARMER TEMPERATURES RETURN BY THE BEGINNING OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  26  44  34  45 /  20   0  10 100
MKL  22  41  27  45 /  30   0  10 100
JBR  22  42  30  38 /  10   0  10 100
TUP  28  45  28  50 /  50   0  10 100

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&

MBS
Hazardous weather outlook, Jan 29, 10:38 AM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1038 AM CST TUE JAN 29 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-301845-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1038 AM CST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ALONG AND NORTH
OF A WALNUT RIDGE ARKANSAS TO FORREST CITY ARKANSAS TO MEMPHIS
TENNESSEE TO SAVANNAH TENNESSEE LINE.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REST OF
THE MIDSOUTH.

THE MAIN HAZARD IS DAMAGING WINDS OVER 60 MPH...THOUGH TORNADOES AND
HAIL ARE POSSIBLE AS WELL.

THE MOST FAVORABLE TIME FOR SEVERE WEATHER WILL BE FROM 1 PM TO
5 PM CST WEST OF THE MISSISSIPPI RIVER AND BETWEEN 2 PM AND
9 PM CST FOR AREAS EAST OF THE MISSISSIPPI RIVER.

MOST OF THE SEVERE WEATHER IS EXPECTED ALONG A FAST MOVING COLD
FRONT LATE THIS AFTERNOON AND EVENING. IN ADDITION...SOME SEVERE
STORMS ARE POSSIBLE AHEAD OF A COLD FRONT.

A WIND ADVISORY IS ALSO IN EFFECT FOR THE ENTIRE MIDSOUTH TODAY.
STRONG WINDS WILL CONTINUE THROUGH THE DAY AND INTO THIS EVENING
BOTH AHEAD AND BEHIND THE COLD FRONT. WINDS AHEAD OF THE FRONT
WILL BE SUSTAINED BETWEEN 20 AND 30 MPH...WITH GUSTS OVER 40 MPH.
ALONG AND IMMEDIATELY BEHIND THE FRONT...SUSTAINED WINDS BETWEEN
25 AND 35 MPH...WITH GUSTS OVER 50 MPH WILL BE LIKELY. THESE WINDS
MAY BE STRONG ENOUGH TO DOWN TREES AND POWER LINES AND LEAD TO
SCATTERED POWER OUTAGES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LOW PRESSURE SYSTEM WILL MOVE ACROSS PARTS OF THE MIDSOUTH THURSDAY
INTO THURSDAY NIGHT. DEPENDING UPON THE EXACT TRACK OF THIS LOW
PRESSURE SYSTEM...THERE MAY BE ENOUGH COLD AIR DRAWN INTO THE
SYSTEM TO ALLOW RAIN TO CHANGE TO A PERIOD OF SNOW.

THE GREATEST POTENTIAL FOR ACCUMULATING SNOWFALL WILL BE ACROSS
PORTIONS OF NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND
NORTHWEST TENNESSEE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IN SUPPORT OF SEVERE WEATHER OPERATIONS
WILL BE NECESSARY THIS AFTERNOON AND EVENING ACROSS THE
ENTIRE MIDSOUTH. SPOTTERS ARE ALSO URGED TO REPORT ANY NON
THUNDERSTORM WIND DAMAGE TO THE NATIONAL WEATHER SERVICE
OFFICE IN MEMPHIS.

MBS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Mississippi

When
January 29, 2:40 PM CST to 4:30 PM CST
Where
Mississippi forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
35.764, -90.054 (the zone’s center; the record gives no point)

High wind blew an 18 wheeler off of Interstate 55 at mile marker 45 near Keiser. Numerous power lines, telephone lines, and trees were reported down county-wide. Minor damage was reported to a few roofs in Gosnell and Three Way and in Blytheville. A sidewalk cover was ripped down at the Osceola Hospital as well.

High Wind, Randolph

When
January 29, 3:11 PM CST to 4:00 PM CST
Where
Randolph forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
36.342, -91.028 (the zone’s center; the record gives no point)

High winds blew down numerous power lines and uprooted trees. In addition, windows were blown out of a house in Pocahontas. Heavy roof damage also occurred at the Pocahontas High School Gym. Damage to an office ceiling was also reported at the Winebaugh Towing business on Highway 67 in east Pocahontas.

High Wind, Clay

When
January 29, 3:11 PM CST to 4:11 PM CST
Where
Clay forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Utility Company
Coordinates
36.368, -90.417 (the zone’s center; the record gives no point)

High winds blew down numerous trees and power lines across the county. In addition, a few road signs were damaged from the winds.

High Wind, Lawrence

When
January 29, 3:15 PM CST to 4:00 PM CST
Where
Lawrence forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$30,000
Reported by
AWOS
Coordinates
36.041, -91.107 (the zone’s center; the record gives no point)

Walnut Ridge AWOS measured a sustained 44 mph with a measured gust of 58 mph. In addition, damage to a farm building occurred in Walnut Ridge. A tin roof was ripped off a barn near Imboden. An 18 wheeler was blown off a road south of Hoxie in addition to destruction of a baseball dugout as well. a flea market barn was destroyed in Alicia. Numerous power lines were knocked down over the county due to the high winds.

High Wind, Greene

When
January 29, 3:42 PM CST to 4:50 PM CST
Where
Greene forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
COOP Observer
Coordinates
36.118, -90.559 (the zone’s center; the record gives no point)

High winds damaged roofs and fences in Paragould. In addition...numerous trees and power lines were knocked down across the county. An 18-wheeler and SUV was overturned due to the high winds as well.

High Wind, Craighead

When
January 29, 3:45 PM CST to 5:00 PM CST
Where
Craighead forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

High winds blew down telephone poles on Goobertown Road in Goobertown. In addition...the wind damaged roofs off of buildings and a house northeast of Jonesboro. The house also sustained siding damage.

High Wind, Poinsett

When
January 29, 3:52 PM CST to 4:52 PM CST
Where
Poinsett forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Public
Coordinates
35.574, -90.663 (the zone’s center; the record gives no point)

High wind blew numerous trees and power lines down across the county. In addition, a high profile vehicle was blown over on Highway 63 between Marked Tree and Trumann. In addition, a tractor-trailer overturned in Trumann. A shed was also blown over by the winds in Trumann.

High Wind, Cross

When
January 29, 4:03 PM CST to 5:03 PM CST
Where
Cross forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.296, -90.771 (the zone’s center; the record gives no point)

Numerous trees were knocked down by high winds near Parkin.

High Wind, St. Francis

When
January 29, 4:10 PM CST to 5:30 PM CST
Where
St. Francis forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Newspaper
Coordinates
35.022, -90.748 (the zone’s center; the record gives no point)

High winds produced damage to the St. Francis County Courthouse and the Times-Herald Office building. In addition, numerous trees and power lines were knocked down county-wide.

High Wind, Crittenden

When
January 29, 4:30 PM CST to 5:30 PM CST
Where
Crittenden forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.208, -90.309 (the zone’s center; the record gives no point)

High winds blew numerous trees down across the county.

High Wind, Lee

When
January 29, 5:00 PM CST to 6:00 PM CST
Where
Lee forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.781, -90.782 (the zone’s center; the record gives no point)

High Wind, Phillips

When
January 29, 5:15 PM CST to 6:15 PM CST
Where
Phillips forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.428, -90.848 (the zone’s center; the record gives no point)

Numerous trees and power lines down near Marvell.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72473, 73013, 73016, 73032, 73117, 73126, 73130, 73128, 73136, 73129, 73132, 73135.